Hail, Buchanan
- When
- June 8, 4:56 PM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.070
Quarter sized hail fell in Jesup, IA at 556 pm CDT June 8.
Showers and thunderstorms redeveloped across parts of eastern Iowa during the late afternoon and night of June 8, as a cold front moved across the Mississippi River Valley Region. Some of the thunderstorms were severe, producing large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms redeveloped across parts of eastern Iowa during the late afternoon and night of June 8, as a cold front moved across the Mississippi River Valley Region. Some of the thunderstorms were severe, producing large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 2:15 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 PM CDT WED JUN 8 2011 .SYNOPSIS... REGION WAS UNDER BROAD SOUTHWESTERLY 500MB FLOW BETWEEN A SOUTHEASTERN U.S. RIDGE AND A DEVELOPING PACIFIC NORTHWEST TROF. AT THE SURFACE AT 17Z A COLD FRONT BISECTED IA FROM NE TO SW AND WAS MARKED BY THE BACK EDGE OF A DEVELOPING CU FIELD ON THE VISIBLE SATELLITE IMAGERY. A MID LEVEL S/W CROSSING THE NORTHERN PLAINS AND SOUTH CENTRAL CANADA WAS PROVIDING SOME PUSH FOR THE FRONT. THE POST FRONTAL AIRMASS WAS DRY AND COOL WITH NOON TEMPERATURES IN THE 80S AND LOW TO MID 50 DEWPOINTS OVER NW IA. A WARM/UNSTABLE AIRMASS WAS IN PLACE AHEAD OF THE FRONT WITH SURFACE TEMPERATURES IN THE UPPER 80S TO LOW 90S AND DEWPOINTS IN THE UPPER 60S TO LOW 70S. AS OF LATE THIS MORNING THE CWFA WAS RAIN FREE WITH THE EARLY MORNING TSRA HAVING DISSIPATED OR MOVED EAST OF THE AREA. && .SHORT TERM...TONIGHT AND THURSDAY... THE MAIN FOCUS WILL BE THE THUNDERSTORM THREAT TONIGHT AND THURSDAY NEAR THE SURFACE FRONT AS IT CONTINUES TO SAG SOUTH THROUGH THE CWFA. THE 12Z MODEL RUNS SUGGEST THE BOUNDARY WILL MOVE THROUGH THE CWFA BY LATE TONIGHT AND STALL OVER NORTHERN MO THURSDAY. THE FRONT WILL BE PASSING THROUGH THE SOUTHERN HALF OF THE CWFA DURING PRIME HEATING LATE THIS AFTERNOON AND THIS EVENING. THE HIGHEST POPS TONIGHT WILL BE LOCATED ALONG THE BOUNDARY IN THE SOUTHERN HALF OF THE CWFA WITH POPS TAPERING OFF TO THE NORTH INTO THE DRIER MORE STABLE AIRMASS. A SUBSTANTIAL CAP EXISTS OVER THE SOUTH PER 12Z UA DATA SHOWING H7 TEMPS IN THE 10 TO 13C RANGE OVER SOUTHERN IA AND NRN MO. MODEL PROGS SUGGEST CAP WILL WEAKEN BY LATE AFTERNOON SO ANTICIPATE TSRA FIRING ALONG THE BOUNDARY BETWEEN 21Z AND 00Z. BY 21Z RUC SURFACE BASED CAPES ARE AT OR ABOVE 4000 J/KG. DEEP LAYER SHEAR OVER THE AREA WILL BE MARGINAL BUT WITH THE HIGH CAPE SEVERE STORMS WILL BE LIKELY WITH THE MAIN THREAT BEING DAMAGING WINDS. HIGH FREEZING LEVELS SHOULD LIMIT LARGE HAIL...UNLESS UPDRAFTS START TO ROTATE. DEEP LAYER HELICITIES AROUND 150 NEAR THE BOUNDARY SUPPORT SOME ROTATION WHICH COULD SUPPORT SIGNIFICANT HAIL ESPECIALLY WITH THE INITIAL DEVELOPMENT. FLASH FLOODING WILL ALSO BE A CONCERN WITH PW/S IN EXCESS OF 1.75 INCHES OVER THE SOUTHERN THIRD OF THE CWFA. THE QUESTION IS IF ANY BACKBUILDING/REPEAT ACTIVITY WILL OCCUR. THE 12Z MODEL DATA SUPPORTS A MORE PROGRESSIVE SCENARIO FOR ANY CONVECTION DEVELOPING ALONG AND NORTH OF THE BOUNDARY. A MORE FAVORABLE ENVIRONMENT FOR BACK BUILDING EXISTS AHEAD OF THE FRONT...BUT THIS AREA WILL STILL BE CAPPED. HAVE MENTIONED HEAVY RAIN IN THE FORECAST AND WILL HOLD OFF ISSUING A WATCH FOR NOW WITH THE QPF AXIS EXEPCTED TO BE BETWEEN I80 AND HIGHWAY 34 BETWEEN OTM AND MQB. IF THE HEAVY RAINS SET UP A LITTLE MORE TO THE SOUTH THAN A WATCH MAY BE NEEDED SINCE THIS AREA EXPERIENCED HEAVYR RAINS LATE LAST WEEK AND FLASH FLOOD GUIDANCE IS LOWER. OVERNIGHT LOWS IN THE NORTHWEST WERE LOWERED A FEW DEGREES WITH OBSERVATIONAL AND MODEL DATA SUPPORTING A GOOD PUSH BEHIND THE FRONT. FOR THURSDAY WILL KEEP THE HIGHER POPS...IN THE LIKELY CATEGORY...OVER THE SOUTHERN THIRD OF THE CWFA...JUST NORTH OF THE STALLED NORTHERN MO FRONT THEN TAPERING OFF TO SLIGHT CHANCE IN THE FAR NORTH. HIGHS WILL BE CONSIDERABLY LOWER THAN TODAYS RANGING FROM THE LOW 70S NORTH TO LOW TO MID 80S IN THE SOUTH. .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY... THE FRONT WILL STILL BE STALLED OVER OR JUST TO OUR SOUTH THURSDAY NIGHT CONTINUING THE THUNDERTORM THREAT ESPECIALLY CENTRAL AND SOUTH. MODELS SHOW A SIGNIFICANT UPPER TROF MOVING INTO THE NORTHERN/CENTRAL PLAINS FRIDAY. THE TROF WILL SPIN UP A SURFACE LOW ALONG THE FRONT WITH THE LOW MOVING THROUGH THE SOUTHERN CWFA FRIDAY. THERE IS SOME QUESTION ON THE TIMING OF THE WAVE MOVING THROUGH BUT AT THIS POINT IT LOOKS LIKE EITHER LATE MORNING OR AFTERNOON. THE AFTERNOON TIMING WOULD ENHANCE THE SEVERE WEATHER THREAT...ESPECIALLY THE CHANCE FOR SUPERCELLS AND THE TORNADO RISK. THE AIRMASS WILL ALSO REMAIN QUITE MOIST SO A HEAVY RAIN THREAT WILL EXIST OVER THE SOUTHERN CWFA THURDAY NIGHT AND FRIDAY. AFTER THE WAVE MOVES THROUGH THE REGION FRIDAY...THEN THE WEATHER SHOULD QUITE DOWN AS SURFACE AND UPPER RIDGING BUILD INTO THE REGION FOR SATURDAY AND SATURDAY NIGHT. THE ARRIVAL OF THE RIDGING WILL ALSO BRING MORE COMFORTABLE TEMPERATURES AND HUMIDITY TO THE REGION FOR THE WEEKEND. AN ACTIVE WEATHER PATTERN IS EXPECTED TO BECOME ESTABLISHED AGAIN OVER THE REGION FOR SUNDAY INTO WEDNESDAY. THE UPPER RIDGING WILL MOVE EAST OF THE AREA SUNDAY WITH A MORE ZONE FLOW SETTING UP FOR EARLY NEXT WEEK. MODEL PROGS SHOW AT LEAST A COUPLE OF SIGINIFCANT PIECES OF ENERGY IN THE ZONAL FLOW WHICH WILL KEEP A THREAT OF THUNDERSTORMS IN THE FORECAST. TEMPERATURES THROUGH THE PERIOD SHOULD BE NEAR NORMAL FOR MID JUNE. ..DLF.. && .AVIATION... CU DEVLPG ALONG THE COLD FRONT SHOULD RESULT IN TSRA INITIATION 20Z-22Z. RUC TRENDS SUGGEST RAPID TSRA DEVLPMT WITH A LINE DVLPG BY 00Z/09. MOISTURE POOLING ALONG COLD FRONT AND POTENTIAL PRECIP LOADING IN DOWNDRAFTS COULD RESULT IN SVR TSRA AT KCID/KDBQ. HOWEVER...18Z TAFS FOR ALL SITES HAVE G45KT AND 3KFT CIGS WITH 1SM BUT POTENTIAL EXISTS FOR LOWER VSBYS/CIGS. ONCE INITIAL LINE PASSES VSBYS SHOULD GENERALLY REMAIN 3-5SM WITH VCTS AND CIGS NEAR 3KFT. ..08.. .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 120 PM CDT WED JUN 8 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 120 PM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER HOT AND HUMID DAY IS EXPECTED TODAY...AND A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM THIS EVENING FOR MUCH OF THE OUTLOOK AREA. HEAT INDEX READINGS WILL RANGE FROM 98 TO 104 DEGREES THIS AFTERNOON. LATE THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED. THE ATMOSPHERE WILL BE VERY UNSTABLE...AND THUNDERSTORMS WILL EXPLODE OVER EASTERN IOWA...BEFORE SPREADING EAST AND SOUTH OVER THE REST OF THE OUTLOOK AREA. STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL DURING THE AFTERNOON...AND BY THE EVENING...AS STORMS FORM INTO A LINE...DAMAGING WINDS WILL BE POSSIBLE. STORMS WILL HAVE A LARGE POOL OF MOISTURE ALOFT TO SUPPLY VERY HEAVY RAINFALL AMOUNTS. IN ADDITION...THUNDERSTORMS TONIGHT WILL LIKELY MOVE OVER THE SAME AREAS SEVERAL TIMES...AND FLASH FLOODING IS POSSIBLE. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE LOCATED IN SOUTHEAST IOWA AND WESTERN ILLINOIS ON THURSDAY. THIS WILL BE THE FOCUS FOR CLUSTERS OF THUNDERSTORMS...INCLUDING SUPERCELLS...DURING THE AFTERNOON INTO THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 30. LOW PRESSURE WILL BE TRACKING OUT OF THE SOUTHERN PLAINS AND TOWARDS IOWA THURSDAY NIGHT. WIDESPREAD RAIN AND THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF THE OUTLOOK AREA. HEAVY RAINFALL AND LARGE HAIL WILL ACCOMPANY THE STRONGER STORMS. THE SURFACE LOW AND WARM FRONT WILL PUSH TO EASTERN IOWA AND NORTHERN ILLINOIS ON FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. AS STRONGER WINDS ALOFT ARRIVE AND BACKING WINDS OCCUR NEAR THE WARM FRONT OVER EASTERN IOWA AND NORTHERN ILLINOIS...SUPERCELLS PRODUCING A COUPLE OF TORNADOES ARE POSSIBLE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK ROUGHLY SOUTH AND EAST OF AN OTTUMWA TO DUBUQUE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND EVENING. ERVIN/HAASE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HAIL 1 ENE SOUTH GARY OWEN 42.24N 90.78W
06/08/2011 E0.25 INCH JACKSON IA TRAINED SPOTTER
0910 AM HAIL 1 SSW GALENA 42.41N 90.43W
06/08/2011 E0.25 INCH JO DAVIESS IL CO-OP OBSERVER
SMALLER THAN PEA SIZED HAIL.
1115 AM HAIL CLINTON 41.84N 90.23W
06/08/2011 E0.25 INCH CLINTON IA TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 PM CDT WED JUN 8 2011 IAZ040>042-051>053-063-082300- BENTON IA-BUCHANAN IA-DELAWARE IA-DUBUQUE IA-IOWA IA-JONES IA- LINN IA- 455 PM CDT WED JUN 8 2011 ...RAPID THUNDERSTORM DEVELOPMENT... THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP THROUGH 6 PM WEST OF A DUBUQUE TO MARENGO LINE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HEAVY RAIN...AND HAIL. INDIVIDUALS OUTSIDE SHOULD BE PREPARED TO SEEK SHELTER AS STORMS APPROACH.
The Quad Cities radar (KDVN), 156 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
39 hail, 15 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Quarter sized hail fell in Jesup, IA at 556 pm CDT June 8.
Half dollar sized hail fell in Jesup, IA at 557 pm CDT June 8.
Quarter sized hail fell in Brandon, IA at 630 pm CDT June 8.
Ping pong ball sized hail fell in Mount Auburn, IA at 700 pm CDT June 8.
Quarter sized hail fell in Vinton, IA at 710 pm CDT June 8.
Quarter sized hail fell in Vinton, IA around 715 pm CDT June 8.
Ping pong ball sized hail fell 2 miles north of Vinton, IA at 715 pm CDT June 8. This report was relayed by a spotter network.
Golf ball sized hail fell at the Vinton Memorial Airport about 3.5 miles north of Vinton, IA at 717 pm CDT June 8.
Quarter sized hail fell about 3 miles northwest of Shellsburg, IA at 730 pm CDT June 8.
Wind gusts estimated to be 65 to 70 mph were observed 3 miles northwest of Shellsburg, IA at 730 pm CDT June 8.
Quarter sized hail fell about 2 miles north of Shellsburg, IA at 734 pm CDT June 8.
Wind gusts estimated to be 70 mph blew a large tree down across a road about 4 miles west of Cedar Rapids, IA at 734 pm CDT June 8.
Wind gusts estimated to be 70 mph were observed 5 miles north of Cedar Rapids, IA at 735 pm CDT June 8. A power outage was also observed on the northeast side of Cedar Rapids.
A funnel cloud was observed near Anamosa, IA at 745 pm CDT June 8.
Wind gusts estimated to be 70 to 80 mph were observed 5 miles north of Cedar Rapids, IA at 745 pm CDT June 8. Large tree branches were blown down in the middle of the street.
Wind gusts estimated to be 60 mph were observed 1 mile northwest of Marion, IA at 750 pm CDT June 8.
Wind gusts estimated to be 60 mph were observed 2 miles east northeast of Hiawatha, IA at 755 pm CDT June 8. Some branches were blown down and a picnic table was overturned.
Golf ball sized hail fell about 1 mile southeast of Central City, IA at 758 pm CDT June 8.
A 60 mph wind gust was recorded by the Anamosa Roadway Weather Information System (RWIS) located about 4 miles southwest of Anamosa, IA at the Highway 1 and Highway 151 interchange at 801 pm CDT June 8.
Wind gusts estimated to be 70 mph damaged the roofs of some houses and destroyed a shed about 2 miles east northeast of Hiawatha, IA at 802 pm CDT June 8.
Quarter sized hail fell in Prairieburg, IA at 804 pm CDT June 8. This report was relayed by a spotter.
Quarter sized hail fell about 2 miles south southwest of Prairieburg, IA at 805 pm CDT June 8.
A 60 mph wind gust was recorded by the Iowa Department of Transportation in Anamosa, IA at 811 pm CDT June 8.
Wind gusts estimated to be 70 mph blew down several trees in Alburnett, IA at 813 pm CDT June 8.
Wind gusts estimated to be 70 mph blew down several trees in Robins, IA at 813 pm CDT June 8.
Wind gust estimated to be 70 mph blew a tree onto a building at 790 22nd Street in Marion, IA around 830 pm CDT June 13.
Half dollar sized hail fell about 2 miles west northwest of Cedar Rapids, IA at 840 pm CDT June 8.
Wind gusts estimated to be 70 mph were observed 1 mile northeast of Marion, IA at 840 pm CDT June 8.
Wind gusts estimated to be 60 mph were observed 1 mile south southeast of Atkins, IA at 840 pm CDT June 8.
Golf ball sized hail fell about 5 miles north northeast of Cedar Rapids, IA at 841 pm CDT June 8.
Two inch diameter hail fell in Cedar Rapids, IA at 843 pm CDT June 8.
Golf ball sized hail fell about 1 mile east northeast of Cedar Rapids, IA at 845 pm CDT June 8.
Ping pong ball sized hail fell about 1 mile northwest of Cedar Rapids, IA at 850 pm CDT June 8.
Quarter sized hail fell in Cedar Rapids, IA at 852 pm CDT June 8.
Quarter sized hail fell 2 miles northeast of Cedar Rapids, IA at 852 pm CDT June 8.
Golf ball sized hail fell in North English, IA at 853 pm CDT June 8.
Quarter sized hail fell in North English, IA at 854 pm CDT June 8.
Quarter sized hail fell 1 mile northeast of Marion, IA at 855 pm CDT June 8. The hail shredded leaves from the trees.
Quarter sized hail fell 2 miles north northeast of Cedar Rapids, IA at 855 pm CDT June 8.
Wind gusts estimated to be 50 to 60 mph were observed 1 mile northeast of Marion, IA at 855 pm CDT June 8.
Quarter sized hail fell 2 miles east of Marion, IA at 857 pm CDT June 8.
Quarter sized hail fell in Cedar Rapids, IA at 857 pm CDT June 8.
Quarter sized hail fell 3 miles east of Cedar Rapids, IA at 857 pm CDT June 8.
Quarter sized hail fell in Mount Vernon, IA at 915 pm CDT June 8. The hail covered the road.
Quarter sized hail fell 7 miles north of Wellman, IA at 920 pm CDT June 8.
Quarter sized hail fell 1 mile north of Monmouth, IA at 930 pm CDT June 8.
Lightning struck a house in North Liberty, IA around 1040 pm CDT June 8 causing a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321167, 321170, 321175, 321176, 321208, 321210, 321211, 321212, 321215, 321218, 321219, 321224, 321509, 321229, 321511, 321517, 321524, 321528, 321530, 321532, 321231, 321544, 321545, 321597, 321232, 321233, 321234, 321584, 321591, 321592, 321235, 321236, 329368, 321237, 321239, 321593, 321595, 321240, 321242, 321243, and more.